Introduction. Hypermagnesemia generally develops in people with renal function disorders or due to exogen Mg intake for constipation. Hospitalized cases of fatal hypermagnesemia are rare in the literature. The aim of this case report was to see if fatal progression could be due to delayed diagnose.
Case Presentation. A 61 year old woman presented at the emergency department (ED) for the evaluation of her symptoms which were leg pain, weakness, nausea, constipation and general debility. In her prior history, she had used magnesia calcine for laxative until two weeks before. Electrocardiography showed atrial fibrillation with high ventricular respond (HVRAF). Initial serum magnesium (Mg) concentration was 6.80 mEq/l. 10% calcium gluconate with 20 ml used to antagonize symptoms for treatment. Intravenous (IV) metoprolol was used for HVRAF but the patient was unresponsive. On the second day Mg rose to 7.06 mEq/l. The patient’s consciousness was altered, she developed lethargy, and hemodynamic instability was revealed. In addition, respiratory distress was present and patient was intubated. Therefore, she was diagnosed with a suspected Mg intoxication due to laxative use. Continuous hemodiafiltration (CHDF) was urgently used to decrease Mg. On the third day the patient was unresponsive to the treatment and died in intensive care unit (ICU).
Conclusion. Patients with nonspecific symptoms due to a prolonged laxative use can be admitted to the ED. Hypotension, altering consciousness and cardiac dysthymias can be revealed quickly and therefore the progress is fatal. Mg intoxication must be noticed early in the ED. IV calcium directly antagonises the effects of magnesium. It can reverse effects such as cardiac arrhythmias. IV normal saline must be used for supportive treatment and if those not responding to intravenous calcium and other supportive measures, CHDF must be used urgently for all patients with features of life threatening hypermagnesemia.
Keywords: Emergency Department, Laxative, Hypermagnesemia